Idaho, 2012

Damaging Wind in Idaho, August 31, 2012

August 31, 2012 · NWS PIH · 1 event in 1 county or zone

A 58 mph wind gust was recorded in northeast Bingham County at a weather site at the Idaho National Laboratory.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 58 mph wind gust was recorded in northeast Bingham County at a weather site at the Idaho National Laboratory.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 31, 7:30 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 31, 7:30 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
830 PM MDT FRI AUG 31 2012

.DISCUSSION...TONIGHT THROUGH NEXT FRIDAY.  QUICK UPDATE THIS
EVENING...AS BROAD AREA OF SHOWERS LIFTS NORTH OUT OF NE NEVADA INTO
THE SOUTHERN HIGHLANDS ON THE NOSE OF AN UPPER LEVEL JET. EXPECT
SOME EMBEDDED THUNDERSTORMS TO CONTINUE INTO THE NIGHT BUT ISOLATED
IN NATURE. SEE PREVIOUS DISCUSSION BELOW. HUSTON

SOUTH SOUTHWEST FLOW ALOFT IS OVER THE AREA WITH MONSOON MOISTURE IN
PLACE. PRECIPITABLE WATER AMOUNTS ARE BETWEEN .75 AND 1 INCH ACROSS
THE SOUTHERN AND EASTERN HIGHLANDS. A SHORTWAVE TROUGH EMBEDDED IN
THE FLOW AS SEEN ON WATER VAPOR IMAGERY WILL AIDE IN AFTERNOON
THROUGH EARLY EVENING SCATTERED CONVECTION OVER THE MAJORITY OF THE
AREA. EXPECT BETWEEN .10 AND .25 INCH OF PRECIPITATION WITH HIGHER
AMOUNTS LOCALLY ACROSS THE SOUTHERN AND EASTERN HIGHLANDS. CURRENT
RADAR IMAGERY SHOWS CONVECTION ALREADY ACROSS THE EASTERN HIGHLANDS.
LOOK FOR OUTFLOW WINDS UP TO 55 MPH IN AND AROUND THUNDERSTORMS.
SATURDAY AFTERNOON A WEAK COLD FRONT AND AMPLE MOISTURE WILL AIDE IN
AFTERNOON CONVECTION. SATURDAY AFTERNOON LOOK FOR SCATTERED TO
NUMEROUS CONVECTION ACROSS THE SOUTHERN HIGHLANDS...EASTERN
HIGHLANDS AND UPPER SNAKE HIGHLANDS WITH ISOLATED CONVECTION
ELSEWHERE. EXPECT COOLER TEMPERATURES TO NEAR NORMAL ACROSS THE AREA
ON SATURDAY. SUNDAY HIGH PRESSURE STARTS TO BUILD IN THE AREA
BRINGING WARMER AND DRIER CONDITIONS. EXPECT LIGHT LINGERING
CONVECTION ACROSS THE EASTERN HIGHLANDS. EXPECT DRY WEST TO
NORTHEAST FLOW NEXT WEEK WITH TEMPERATURES 5 TO 10 DEGREES ABOVE
NORMAL THROUGH THE PERIOD. WYATT
&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST IDAHO
THIS AFTERNOON AND EVENING. CONDITIONS SHOULD REMAIN VFR OVER THE
TERMINALS THROUGH TOMORROW...HOWEVER SOME SHOWERS COULD BE HEAVY
REDUCING VISIBILITY TEMPORARILY LATER THIS AFTERNOON. AIRMASS
WILL BE UNSTABLE ENOUGH TO WARRANT VCTS. MORE STORMS ARE EXPECTED
TOMORROW AFTERNOON. HINSBERGER
&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF
THE AREA TODAY...EXPANDING INTO THE CENTRAL MOUNTAINS LATER THIS
EVENING. HAVE THUS EXPANDED THE RED FLAG WARNING TO INCLUDE FIRE
ZONES 476 AND 477. MORE STORMS ARE EXPECTED MAINLY OVER THE UPPER
SNAKE PLAIN AND SOUTHEAST HIGHLANDS TOMORROW...BUT MODELS ARE
BRINGING SOME MODERATE RAINFALL AMOUNTS WHICH MAY BE ENOUGH TO
INHIBIT NEW FIRE STARTS. DRIER WEATHER WILL MOVE BACK INTO THE AREA
SUNDAY AFTERNOON AND LAST THROUGH MOST OF THE COMING WEEK.
HINSBERGER
&&

.AIR STAGNATION...LARGE FIRES WILL KEEP SMOKE IN SOUTHEAST IDAHO WITH
AN AIR QUALITY ADVISORY CONTINUING FOR CUSTER COUNTY. WYATT
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ409>413-476-477.
&&
Hazardous weather outlook, Aug 31, 2:57 AM MST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
357 AM MDT FRI AUG 31 2012

IDZ017>025-031-032-011000-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
357 AM MDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT IN
SOUTHEAST IDAHO. RED FLAG WARNINGS HAVE BEEN ISSUED FOR A LARGE
PART OF THE REGION FOR SCATTERED THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT ISOLATED TO SCATTERED THUNDERSTORMS ON SATURDAY AND ISOLATED
THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 31, 5:57 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
657 PM MDT FRI AUG 31 2012

IDZ022-010200-
ONEIDA ID-POWER ID-CASSIA ID-
657 PM MDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHERN POWER COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 800 PM MDT

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 16 MILES SOUTHEAST OF IDAHOME...MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   ROCKLAND...

LAT...LON 4225 11345 4265 11299 4269 11286 4242 11251
      4208 11324
TIME...MOT...LOC 0057Z 228DEG 24KT 4223 11323

HUSTON
Special weather statement, Aug 31, 6:08 PM MST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
708 PM MDT FRI AUG 31 2012

IDZ019-020-023-010200-
JEFFERSON ID-BINGHAM ID-BONNEVILLE ID-MADISON ID-
708 PM MDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHEASTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 800 PM MDT

AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS 10 MILES EAST OF AMMON...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   POPLAR...IONA...RIRIE
   ARCHER...

LAT...LON 4387 11186 4371 11141 4335 11181 4341 11205
TIME...MOT...LOC 0107Z 216DEG 20KT 4348 11174

HUSTON
Special weather statement, Aug 31, 6:48 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
748 PM MDT FRI AUG 31 2012

IDZ019-020-010230-
TETON ID-JEFFERSON ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
748 PM MDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL FREMONT COUNTY IN EASTERN IDAHO
  MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
  EXTREME WEST CENTRAL TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 830 PM MDT

AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF RIGBY...MOVING NORTHEAST AT 25
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   RIGBY...
   POPLAR...
   ARCHER AND THORNTON...
   REXBURG...
   SUGAR CITY...

LAT...LON 4400 11170 4383 11139 4348 11186 4359 11206
TIME...MOT...LOC 0148Z 216DEG 22KT 4361 11188

HUSTON
Special weather statement, Aug 31, 6:55 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
755 PM MDT FRI AUG 31 2012

IDZ017-020-010300-
JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-BLAINE ID-
755 PM MDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 900 PM MDT

AT 748 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF SOUTHWEST INL...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   SOUTHWEST INL...
   CENTRAL INL...
   SOUTHEAST INL...

LAT...LON 4321 11310 4334 11336 4374 11299 4385 11283
      4365 11246
TIME...MOT...LOC 0155Z 219DEG 25KT 4336 11314

HUSTON
Special weather statement, Aug 31, 7:02 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
802 PM MDT FRI AUG 31 2012

IDZ017-021>023-010330-
MINIDOKA ID-ONEIDA ID-LINCOLN ID-POWER ID-CASSIA ID-BANNOCK ID-BLAINE
ID-
802 PM MDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  POWER COUNTY IN SOUTHEAST IDAHO
  WESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 930 PM MDT

AT 755 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROAD AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS ALONG THE NEVADA
AND UTAH BORDER...MOVING NORTHEAST AT 25 MPH.

LIGHT TO MODERATE RAIN AND GUSTY WINDS ARE EXPECTED TO SPREAD NORTH
ACROSS CASSIA COUNTY THROUGH 930 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   ALMO...
   ELBA...OAKLEY
   BURLEY...
   RUPERT...

LAT...LON 4202 11430 4241 11429 4242 11409 4251 11407
      4254 11399 4254 11394 4276 11395 4277 11396
      4289 11385 4278 11224 4199 11285 4198 11356
TIME...MOT...LOC 0159Z 213DEG 31KT 4209 11415 4204 11316

HUSTON
Special weather statement, Aug 31, 7:31 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
831 PM MDT FRI AUG 31 2012

IDZ019-020-032-010330-
CLARK ID-JEFFERSON ID-BINGHAM ID-BUTTE ID-BONNEVILLE ID-
831 PM MDT FRI AUG 31 2012

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME SOUTHWESTERN CLARK COUNTY IN EASTERN IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 930 PM MDT

AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF SOUTHWEST INL...MOVING NORTHEAST
AT 25 MPH.

WIND GUSTS UP TO 50 MPH HAVE BEEN OBSERVED WITH THIS STORM...ALONG
WITH BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   SOUTHEAST INL...
   NORTHWEST INL...
   MUD LAKE...

LAT...LON 4410 11277 4381 11208 4336 11270 4352 11317
TIME...MOT...LOC 0231Z 217DEG 22KT 4354 11281

HUSTON

The radar

The Pocatello radar (KSFX), 30 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bingham

When
August 31, 7:40 PM MST to 7:50 PM MST
Where
Bingham County, 5 mi S of Atomic City
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.358, -112.820

A 58 mph wind gust was recorded in northeast Bingham County at a weather site at the Idaho National Laboratory.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411133.